advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Houston, Texas, USA:

About a year ago, I was diagnosed with panic disorder. The onset is extremely fast and can last for days, leaving me in a VERY bad place mentally the entire time. I have never had any mental stability problems, nor has it occurred in my family. Is there any information on panic disorders being linked to type 1?

I have had control trouble for the past eight or so months, so I am changing to an insulin pump in a week. My general practitioner has put me on Paxil and Xanax. Is there any problem with type 1 and these medications that might affect my glucose numbers?

Answer:

There are a number of patients who have type 1 diabetes that take drugs from the same class as Paxil and that is not a problem. The Xanax can make you drowsy. Just make sure it does not impair your level of alertness as you go into the process of learning how to treat your diabetes with an insulin pump. SSRI drugs, such as Paxil can increase appetite so watch that.

JTL

Additional comments from Debbie Butler, MSW, LICSW, Licensed Clinical Social Worker:

I'm not aware of a link with diabetes and panic disorder. Low blood sugar reactions can resemble panic attacks, so it is always important to check your blood sugar to tell whether you are having a low blood sugar or a panic attack. Blood sugars can improve on anti-anxiety medications, which may be due to the fact that when anxiety symptoms are better controlled, there is less of a fight-or-flight response, which can raise blood sugars. Also, with Paxil, motivation to exercise may improve, and appetite may decrease, which may also effect blood sugar control.

DB

DTQ-20041121031151
Original posting 19 Feb 2005
Posted to Mental Health and Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.